Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting Med at 350? 250? 200?
Jan 21, 2008

What is the difference in starting meds at 350cd, 250cd, 200cd?

I know of people who had 17cd when they first started treatment and they are fine now (Their cd4 count is good and they look physically healthy).

Why the rush to start at 350 now? (Pressure from the pharmaceutical companies to make more $$$?)

Response from Dr. Young

Thank you for your post.

Yes, many patients with very advanced disease are able to recover CD4 cell counts. Those very same persons with CD4s less than 100 are at about a 30% risk of dying in the next 12 months, based on our CDC analysis of persons in the pre-HAART era.

Why the rush to start? Probably the most compelling piece of information is that the risk of developing complications of medications (lipoatrophy, peripheral neuropathy and/or kidney disease) appears to double when one compares patients who start with CD4s of 200 compared to greater than 200. With better tolerated medications, the reluctance to start has been lowered. Waiting to initiate with CD4s in this range simply increases the risk of having serious- or life-threatening illnesses; unfathomable to me, if the person is willing and able to take well tolerated, once-daily medications.

All I can say is that if I were HIV infected, I'd be starting medications at least when my CD4s were 350, if not sooner-- not because I think that the pharmaceutical companies need my money, but because I value my health.

BY



Previous
low cd 4 count
Next
Good Cocktail? (Cont'd)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement